Alert archive / Hawaii / Flash Flood Warnings in 2025
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 18, 2025, 8:17 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2025, 8:17 AM HST (18:17 UTC)
- Expired
- Apr 18, 2025, 10:53 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
121
WGHW50 PHFO 181817
FFWHFO
HIC007-182115-
/O.NEW.PHFO.FF.W.0009.250418T1817Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
817 AM HST Fri Apr 18 2025
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1115 AM HST.
* At 817 AM HST, radar indicated heavy rain over interior Kauai with
rates of 1 to 3 inches per hour. Water has been reported over the
Hanalei River Bridge by Emergency Management. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1115 AM HST if flooding
persists.
LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
2222 15953 2224 15947 2224 15937 2221 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2190 15938 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
FLASH FLOOD...OBSERVED
$$
Farris2 follow-up statements
005
WGHW70 PHFO 182020
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1020 AM HST Fri Apr 18 2025
HIC007-182115-
/O.CON.PHFO.FF.W.0009.000000T0000Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1020 AM HST Fri Apr 18 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM HST THIS
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1020 AM HST, radar indicated rain rates in heavy showers over
interior Kauai have decreased to less than one inch per hour.
However, streams remain elevated, especially near Hanalei. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
2222 15953 2224 15947 2224 15937 2221 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2190 15938 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
FLASH FLOOD...RADAR INDICATED
$$
Farris459
WGHW70 PHFO 182053
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1053 AM HST Fri Apr 18 2025
HIC007-182103-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1053 AM HST Fri Apr 18 2025
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat.
&&
LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
2222 15953 2224 15947 2224 15937 2221 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2190 15938 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
$$
FarrisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:00 AM HST, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 18, 4:00 AM HST, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 400 AM HST Fri Apr 18 2025 .SYNOPSIS... A convective pattern with mostly light winds will hold in place today, with showers favoring the island interiors during the afternoon and evening hours and along windward areas overnight. Locally heavy rain and a slight chance of thunderstorms is forecast through today as an upper low moves over the state. Moderate trades are expected to return Saturday through the weekend. Lingering moisture and instability will likely keep a rather showery pattern, even for leeward areas through the weekend. A new storm system could bring another chance for heavy rainfall and thunderstorms to the islands Tuesday and Wednesday. && .DISCUSSION... An upper level low is now center over Maui county and continues to provide ample instability across the state. A surface trough located just west of Kauai is generating light to moderate east to southeast flow over the state while of pool of precipitable water values around 1.5 inches lingers across the state. Infrared satellite imagery shows mostly cloudy conditions across the state expect for partly cloudy conditions over Oahu. Radar shows numerous light to moderate showers are currently over Kauai and the coastal waters with a few showers making in windward areas of Oahu and southeast Big Island. The surface trough is expected to weaken and track west of the state today and Saturday, allowing light to moderate east southeast winds to transition to a more moderate easterly flow pattern tonight into Saturday. Expect a hybrid pattern where showers are mainly focused along windward and mauka areas, but leeward and interior areas will still see clouds and showers develop due to sea breezes. The upper low is expected to continue to move eastward and weaken today into Saturday, but will still provide enough instability to continue the threat of locally heavy showers and isolated thunderstorms across the eastern half of the state. The instability will also allow windward showers to spill over to leeward areas. Snow is expected across the high elevation summits of the Big Island and Winter Weather Advisory has been extended through 6 AM Saturday for elevations above 11,000 feet. The upper low will open up to a trough as it weakens over the weekend. Thunderstorms or heavy showers could be possible over the weekend given the remnant moisture around the islands and model guidance is also hinting at a short wave trough dipping down Sunday that will keeping so unstable conditions over the state even as moderate trades return. As a result, expect a showery tradewind pattern through the weekend, with showers spilling over to leeward areas. A new, potent storm system will disrupt the tradewind flow much of next week bringing light to moderate southerly winds late Monday into Tuesday and another round of potentially significant rainfall Tuesday through Thursday. && .AVIATION... Unstable east-southeast winds will maintain MVFR conditions across some east and southeast slopes with pockets of heavy showers and thunderstorms producing IFR conditions today. Gentle to moderate east to southeast winds will gradually shift out of the east tonight and Saturday as a surface trough west of Kauai drifts away from the state. An upper-level low, currently centered near Maui County, will drift eastward, maintaining instability over all islands through the morning, with the greatest chances for heavy showers and thunderstorms shifting to the eastern half of the island chain during the afternoon and evening. AIRMET Sierra is in effect for mountain obscuration over east and south facing terrain of Kauai, Oahu, and Maui due to reduced visibility and low ceilings in heavy showers. As instability shifts eastward later in the day, the AIRMET may need to be expanded to the Big Island, and Kauai and Oahu may experience some improvement. Moderate upper-level turbulence will be possible near and west of the upper low center. AIRMET Tango remains in effect for Kauai and Oahu through the predawn hours and will shift eastward and diminish on Friday. && .MARINE... Light to moderate east-southeast winds will persist today due to a broad surface trough located west of Kauai. Over the western end of the islands, the light winds will allow a land and sea breeze pattern to continue near the coasts. For the eastern end, light to moderate east to southeast breezes, with localized fresh pockets, will likely persist, particularly around the Big Island. Expect spotty heavy showers and thunderstorms to continue today due to an upper disturbance in the area. A return to moderate easterly trades is expected over the weekend as high pressure builds to the northeast. Guidance continues to show the trades becoming disrupted and shifting out of the south early next week as deep low pressure sets up nearby to the west. Surf along exposed north and west facing shores peaked overnight and will steadily lower today through the weekend, with the swell direction shifting out of the north-northwest. Surf will dip below average by Sunday, then continue well into next week, with mainly a background level northwest swell possible by Tuesday. Guidance does depict a gale forming Monday near the Kurils, then tracking northeast to the western Aleutians by Wednesday. If this materializes, we could see a slight upward trend as a small northwest swell arrives next weekend. Surf along east facing shores will remain below the April average through early next week due to the lack of trades locally and upstream. Surf along south facing shores will remain small this weekend, as a background south swell moves through. A larger pulse of south-southwest swell may arrive early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM HST Saturday for Big Island Summits. && DISCUSSION...Almanza AVIATION...Wroe MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:19 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 17, 4:51 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 17, 7:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Apr 17, 8:36 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 18, 2:01 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 18, 11:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Apr 18, 11:59 AM HST | Areal Flood Advisory | HFO | Honolulu | 65 min |
| Apr 18, 12:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Apr 18, 12:35 PM HST | Special Marine Warning | HFO | 55 min | |
| Apr 18, 12:37 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 18, 1:04 PM HST | Flash Flood Warning | HFO | Honolulu | 105 min |
| Apr 18, 1:06 PM HST | Special Weather Statement | HFO | Honolulu | 24 min |
| Apr 18, 1:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 12 min |
| Apr 18, 1:18 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Apr 18, 1:27 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 18, 1:27 PM HST | Special Marine Warning | HFO | 63 min | |
| Apr 18, 1:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.